Kentucky, 2013

Winter Weather in Kentucky, December 8, 2013

December 8, 2013 · NWS LMK · 1 event in 1 county or zone

Southwesterly flow aloft brought increasing moisture to the Commonwealth during the early morning hours. An inverted trough developed across Tennessee and became the focus for an expanding area of wintry precipitation across central Kentucky during the pre-dawn hours on December 8th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Southwesterly flow aloft brought increasing moisture to the Commonwealth during the early morning hours. An inverted trough developed across Tennessee and became the focus for an expanding area of wintry precipitation across central Kentucky during the pre-dawn hours on December 8th. After a brief bout of sleet, precipitation changed to freezing rain. An icy glaze developed across central Kentucky, with ice accumulations of up to one quarter of an inch along a line from east of Bowling Green northeast to Lincoln County. North of this line, up to one inch of snow fell in Louisville and other locations along Interstate 64 towards Frankfort.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 8, 8:37 AM EST, 33 minutes earlier.

Area forecast discussion, Dec 8, 8:37 AM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
837 AM EST Sun Dec 8 2013

...Forecast Update...
Issued at 835 AM EST Sun Dec 8 2013

Ongoing winter weather event is panning out pretty much as expected
thus far across the region.  The latest reports that continue to
filter in show up to 0.2 tenths of an inch of ice on trees and
elevated surfaces, with perhaps up to 0.25 inch in isolated
locations.  The highest threat for icing up to 1/4 inch will be on a
line from Logan/Butler counties northeast to Clark/Madison/Garrard
counties.  Thus far, reports indicate that side roads are a bit
icy in these areas, but main roads seem to be doing okay.  Given the
short duration of the event (latest HRRR shows precip exiting most
locations by 19Z) and locations receiving the icing now will likely
get above freezing in the next couple of hours, will hold off on any
ice storm warning product for now.  Certainly a high-end advisory
event in some areas, but impacts thus far continue to warrant
leaving the advisory as is. Will continue to monitor and upgrade
if impacts begin to increase over the next hour or so.  Updates
already out.

.SHORT TERM (Now through Monday)...
Issued at 300 AM EST Sun Dec 8 2013

...A light wintry mix possible this morning...tending to change over
to just light rain by afternoon across south central Kentucky...

Upper air pattern shows a broad positively tilted trough across the
Rockies, with southwesterly flow extending from Oklahoma through New
England. Lift, associated with the right entrance region of a
departing jet, coupled with moisture overrunning a nearly stationary
boundary over Tennessee, will bring light mixed wintry precipitation
this morning over central Kentucky.

Forecast soundings show a warm layer around 850mb nosing northwards
across southern Kentucky, and eventually into the Bluegrass.
However, northeasterly winds will keep surface temperatures near
freezing along the Tennessee border, and in the mid to upper 20s
across central Kentucky.

Light mixed sleet and freezing rain will overspread southern
Kentucky during the predawn hours, and slowly move northeast towards
the Bluegrass and along the Ohio River around dawn or shortly after.
Towards Interstate 64, and across the Bluegrass, mixed precip may be
preceded by a period of light snow, with minor accumulations. By
noon, temperatures across our southern counties will slowly rise
above freezing. Any mixed precip should change over to rain or just
drizzle across the Bluegrass by mid to late afternoon. Along the
Ohio River, where snowcover remains, temperatures will struggle to
exceed freezing even by late afternoon.

Will continue with a winter weather advisory for light sleet and
icing across the central Commonwealth, and will likely allow it to
expire by early afternoon across our southern counties. We should
note that any icing or glaze will be light, as precipitation amounts
will likely stay under 2 tenths of an inch near the Ohio River,
ranging to maybe one half inch near the Lake Cumberland Region,
where temperatures will first rise above freezing. Despite light
precip amounts, any light glaze will adversely affect travel due to
antecedent cold pavement and ground.

Light precip will likely change over to just drizzle by
mid-afternoon as moisture become more shallow by evening. Continued
light rain may continue near Lake Cumberland, where a continued
fetch of moisture from the southwest may allow steadier
precipitation. Highs late this afternoon will range from the lower
40s near Lake Cumberland to the lower 30s across southern Indiana.

As this first wave passes, moisture will become more shallow, but
will continue saturated at low levels. So...expect cloudy skies this
evening and overnight, with maybe even some light fog and drizzle.
Temperatures wont fall to much tonight, with lows not too far from
freezing south and east of the Ohio River.

Some partial clearing may arrive Monday afternoon, especially across
southern Indiana, with highs remaining in the 30s.

.LONG TERM (Monday Night through Saturday)...
Issued at 255 AM EST Sun Dec 8 2013

This period will begin with surface high pressure ridging across or
just north of the Ohio River. Aloft we will have a southwesterly
flow with an elongated vortmax stretching from southeast Ontario to
Oklahoma. Similar to yesterdays 00Z model runs, todays GFS/GEM/NAM
all have precip across our southeast early Tuesday as well as a
separate band of precip over southern Indiana, within the right
entrance region of a 180kt upper jet centered over Lake Erie. This
band, of what likely would be snow, is a little farther north than
what was forecast yesterday. The repetition in features, as well as
adding the new ECMWF into the mix, gives me enough of a signal to at
least put in a slight chance of snow across my north early Tuesday
and into the day. As for precip type across our southeast, that
mostly looks like snow from a quick look at soundings. We may warm
enough at the surface for a rain/snow mix. A quick look at forecast
totals for now indicates a sub-advisory event.

Another impulse moves through here Wednesday night, with a few of
the models hinting at low QPF just to our north. May get some
flurries out of this system across the north, but will leave
forecast dry for now.

High pressure on the back side of that system will shift east of our
area Friday, allowing for some southerly winds to try and start a
warmup for the weekend, at least closer to normal. With that warmup
will come another surge in moisture, bringing precip chances back
into the picture. Temperatures are at a range close enough to put in
a rain/snow mix Friday night through Saturday.

&&

.AVIATION (00Z TAF Update)...
Updated at 607 AM EST Sun Dec 8 2013

Light mixed wintry precipitation will continue through the morning
hours at SDF and LEX. For BWG, light freezing rain will switch to
just light rain around 17z. Ceilings will lower to low end MVFR or
to IFR within this precipitation

For BWG,

Light sleet and freezing rain will continue with IFR ceilings
through the mid to late morning hours, after which, it will switch
over to just light rain and diminish. Precipitation rates will stay
light enough so that visibilities will stay in the upper MVFR range.
Light drizzle with continued IFR ceilings are likely this afternoon.

Cloudy skies and possibly light drizzle will continue overnight with
IFR ceilings.

For LEX,

Light sleet, possibly mixed at first with light snow will be ongoing
right around the TAF issuance time. Ceilings will lower to IFR by
14z and continue this way through much of the day. This will change
into light freezing rain which will continue through the morning
hours, eventually changing to light rain or drizzle by mid
afternoon. IFR ceilings are likely this evening and overnight.

For SDF,

Light sleet and snow will continue through the morning
hours...possibly changing to light freezing rain or freezing drizzle
by early afternoon. Precipitation rates will stay light, so that
ground-based visibilities will stay high in the MVFR or even VFR
range today. IFR ceilings are expected this afternoon and tonight.

Northeast winds of 5 to 10 mph tonight will veer to easterly by
morning. Winds will become southerly at around 5 mph this evening.

In general, for the overnight period and through early Monday, IFR
ceilings and possibly some MVFR visibilities will continue even with
a general lack of precipitation.

Ceilings will rise into the MVFR category for all TAF sites by
Monday afternoon as winds become westerly at 5 to 10mph after noon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY until 3 PM EST /2 PM CST/ this afternoon
     FOR KYZ061>067-070>078-081-082.

     WINTER WEATHER ADVISORY until 6 PM EST /5 PM CST/ this evening
     FOR KYZ023>043-045>049-053>057.

IN...NONE.
&&

Update.........KJD
Short Term.....JSD
Long Term......RJS
Aviation.......JSD
Hazardous weather outlook, Dec 8, 4:13 AM EST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
413 AM EST SUN DEC 8 2013

INZ076>079-083-084-089>092-090915-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...JEFFERSONVILLE
413 AM EST SUN DEC 8 2013 /313 AM CST SUN DEC 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A LIGHT MIXED WINTRY PRECIPITATION...MAINLY FREEZING RAIN AND
SLEET...WILL LIKELY DEVELOP NEAR THE OHIO RIVER TOWARDS MORNING.
THE PRECIPITATION WILL BE LIGHT ENOUGH THAT SIGNIFICANT PROBLEMS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ023>043-045>049-053>057-090915-
HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-
BULLITT KY-JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-
FRANKLIN KY-SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-
MADISON KY-
INCLUDING THE CITIES OF...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND
413 AM EST SUN DEC 8 2013 /313 AM CST SUN DEC 8 2013/

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST /5 PM CST/ THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

LIGHT MIXED WINTRY PRECIPITATION...MAINLY FREEZING RAIN AND
SLEET...WILL LIKELY DEVELOP ACROSS CENTRAL KENTUCKY DURING THE
PRE-DAWN HOURS. A LIGHT GLAZE OR LIGHT SLEET ACCUMULATIONS MAY
RESULT IN HAZARDOUS TRAVEL CONDITIONS THROUGH EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY SIGNIFICANT WINTRY WEATHER
TODAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ061>067-070>078-081-082-090915-
BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-
LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-
METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
413 AM EST SUN DEC 8 2013 /313 AM CST SUN DEC 8 2013/

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST /2 PM CST/ THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

MIXED WINTRY PRECIPITATION...MAINLY FREEZING RAIN AND SLEET...WILL
CONTINUE THROUGH MID MORNING BEFORE CHANGING TO JUST RAIN. A
LIGHT GLAZE OR LIGHT SLEET ACCUMULATIONS MAY RESULT IN HAZARDOUS
TRAVEL CONDITIONS THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A WINTRY MIX OF FREEZING RAIN...SLEET AND POSSIBLY SOME SNOW
ACROSS SOUTH CENTRAL KENTUCKY IS EXPECTED TO CHANGE TO JUST RAIN
BY LATE THIS MORNING. LIGHT ACCUMULATIONS OF ICE AND SOME SLEET
ARE LIKELY THIS MORNING...WHICH WOULD RESULT IN HAZARDOUS WEATHER
CONDITIONS ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY SIGNIFICANT WINTRY WEATHER.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

JSD/RAS

In the hours before

Local storm report, Dec 8, 8:36 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
836 AM EST SUN DEC 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     SLEET            GEORGETOWN              38.20N  84.55W
12/08/2013  M0.2 INCH        SCOTT              KY   AMATEUR RADIO

&&

EVENT NUMBER LMK1300632

CMC
Special weather statement, Dec 8, 8:46 AM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
846 AM EST SUN DEC 8 2013

INZ076>079-083-084-089>092-081645-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE
846 AM EST SUN DEC 8 2013 /746 AM CST SUN DEC 8 2013/

...A WINTRY MIX MOVING THROUGH THE REGION...

MOISTURE FROM THE SOUTHWEST CONTINUES TO OVERSPREAD A VERY COLD AIRMASS AT
THE SURFACE THIS MORNING. A MIXTURE OF LIGHT SLEET...SNOW...OR
PERHAPS SOME LIGHT FREEZING DRIZZLE WILL CONTINUE TO PUSH THROUGH THE
REGION THIS MORNING. WITH COLD ROAD SURFACES...ANYTHING THAT FALLS
WILL LIKELY ACCUMULATE ON AREA ROADWAYS. THOSE TRAVELING SHOULD
USE CAUTION AS SOME SLICK SPOTS WILL LIKELY DEVELOP DUE TO THIS
LIGHT WINTRY PRECIPITATION.

KD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Allen

When
December 8, 9:10 AM EST
Where
Allen forecast zone
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.751, -86.190 (the zone’s center; the record gives no point)

Freezing rain deposited 2 tenths of an inch of glaze on elevated surfaces near Scottsville. This ice toppled a weakened tree onto a home, damaging its roof.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480019.